Institutional members access full text with Ovid®

Share this article on:

Menstrual Disturbances During Electroconvulsive Therapy: the Forgotten Adverse Effect: Case Report and Review of the Literature

Sienaert, Pascal A. MD, PhD*†; Geeraerts, Ineke MD*

doi: 10.1097/YCT.0b013e3182721270
Case Reports

Background: A transient but robust increase in prolactin levels during and after electroconvulsive therapy (ECT) has been shown repeatedly. Reports on menstrual disturbances during a course of ECT are scarce.

Methods: The case of a woman treated with ECT for depression that developed menstrual disturbances early in the course of the treatment is presented. We conducted a PubMed literature search, supplemented with an Internet (Google) search using the same strategy, and a hand search of the indexes of textbooks on ECT.

Results: Publications on the emergence of menstrual disturbances during ECT are virtually nonexistent, although some textbooks mention amenorrhea as a possible adverse effect of ECT. The mechanism of ECT-related amenorrhea is unknown but is supposed to be related to the transient hyperprolactinemia.

Conclusion: Electroconvulsive therapy can cause menstrual disturbances. These adverse effects are benign and transient. The exact mechanism remains unknown. More research could help to clarify the possible role of a transient but robust hyperprolactinemia.

From the *Department of Mood Disorders and †ECT Department, University Psychiatric Center, Catholic University Leuven, Campus Kortenberg, Kortenberg, Belgium.

Received for publication July 2, 2012; accepted August 30, 2012.

Reprints: Pascal A. Sienaert, MD, PhD, University Psychiatric Center, Catholic University Leuven, Campus Kortenberg, Leuvensesteenweg 517, 3070 Kortenberg, Belgium (e-mail: pascal.sienaert@uc-kortenberg.be).

The authors have no conflicts of interest or financial disclosures to report.

© 2013 Lippincott Williams & Wilkins, Inc.